Hail, Deuel
- When
- September 16, 4:40 PM MST
- Where
- Deuel County, 4.2 mi WSW of Big Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.040, -102.150
Half dollar sized hail and wind gusts to 45 MPH were reported at this location.
Isolated thunderstorms developed over northeastern Colorado during the early evening hours of September 16th. Storms became severe as they crossed the border into Deuel county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed over northeastern Colorado during the early evening hours of September 16th. Storms became severe as they crossed the border into Deuel county. Hail up to half dollar size and wind gusts up to 67 MPH were reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 16, 1:54 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 354 PM CDT Thu Sep 16 2021 .SHORT TERM...(This evening through Friday night) Issued at 353 PM CDT Thu Sep 16 2021 The forecast concern in the short term will be the development of scattered thunderstorms this evening and overnight, a few which may become strong to severe. An approaching upper trough moving into the Northern Plains will drive a cold front southeastward this evening and overnight. Southerly flow ahead of the front and strong heating from this afternoon will destabilize the atmosphere with MLCAPE values of 1000-2000 j/kg. Given the steep lapse rates, adequate CAPE values, and deep layer shear, marginally severe hail to around 1 inch diameter and damaging winds are possible, especially where storms are able to congeal into a line segment. This is more likely to occur across the eastern half of north central NE. A second area for thunderstorm development will be from extreme northeast CO into southwest NE. This area will be in closer proximity to the deep surface low. Coverage of these storms looks fairly isolated but could become strong this evening. While models do not point to any widespread heavy rainfall, the surface front could allow for some training thunderstorms. The eastern half of north central NE should see at least a 1/4 inch of rainfall with a few localized areas potentially approaching 1 inch. Showers and thunderstorm will diminish and end from northwest to southeast overnight. Strong 3-hour pressure rises from 8-10mb across the western Sandhills into central NE along with a north to northeast 850mb wind near 40kt, support windy conditions developing after midnight and lasting through mid morning Friday. Wind gusts to around 35 mph are expected with gusts as high as 45 mph for an hour or two. Lows tonight will range from 45 to 55, coolest over the northwest Sandhills. On Friday, cloud will linger across the south until late morning. A few lingering showers are possible in the far southeast until 9 am CDT. Much cooler, as a fall-like airmass settles over the region. With 850mb temperatures only recovering to 12-16C, highs remain near previous forecast at near 70 degrees, as afternoon sunshine aids. Friday night, low level winds will become southerly with some mixing after midnight. Lows mainly in the lower 50s. The 15Z SREF ensemble indicates a chance for stratus development across portions of southwest into central NE. This looks like a favorable setup as a return southerly flow develops. .LONG TERM...(Saturday through Thursday) Issued at 353 PM CDT Thu Sep 16 2021 Quiet weather this weekend. Upper ridging on Saturday begins to break down Sunday. This will keep well above normal temperatures in the 80s, with near 90 possible Sunday. Morning stratus is possible Saturday morning and should dissipate late morning. An upper level trough disturbance will deepen as it moves across the Northern and Central Plains Monday into Monday night. Temperatures will cool noticeably on Monday as the cold front moves through the area. This will bring low chance POPs for Monday afternoon and evening, although lesser that previous forecast. This is a progressive system with any meaningful QFPS expected to occur east of the mid Missouri Valley. For western NE, the mainly weather occurrences will be the breezy to windy northwest winds Monday into Tuesday, and a cooldown to the mid 60s to near 70 by Tuesday. A return southerly flow should develop Tuesday night. Still Lows will be quite cool from 40 to 45 degrees. It's possible the far western sandhills could see lows in the mid to upper 30s. A return to slightly above normal temperatures is expected by next Thursday as upper ridging returns. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1226 PM CDT Thu Sep 16 2021 A cold front is expected to move through the area tonight, and will lead to a few impacts to local terminals. Thunderstorms are expected to form along this boundary this evening and continue into the overnight hours. Direct terminal impact at LBF and VTN is low confidence, so will maintain VCTS mention for now. Ahead of the front, southerly LLWS is expected to develop due to a strengthening low level jet. Winds will shift from southerly to northerly with the passage of this boundary, and remain gusty through tomorrow afternoon. A period of stronger gusts is expected across southwest Nebraska early tomorrow morning just behind the front, where gusts in the 30-35kt range are possible from the north. && .FIRE WEATHER... Issued at 353 PM CDT Thu Sep 16 2021 Low humidity as low as 10 to 15 percent across the northwest Sandhills (zone 204) this afternoon will cause near-critical fire weather conditions into early evening due to low humidity, although winds will remain light as a cold front nears to area. A cold front will move into the northwest Sandhills early this evening and push southeast during the evening and overnight. Any firestarts would be affected by the cold front and associated wind gusts overnight. Thunderstorm chances also exist this evening and overnight. With mostly locations expecting little or no rainfall, lightning could ignite a grassfire or two. Fire weather conditions will be elevated to near critical on Saturday across the western Sandhills as temperatures rise into the upper 80s. This will lead to minimum relative humidity around 15 to 20 percent and wind gusts to around 20 mph possible. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Brown FIRE WEATHER...Roberg
Hazardous Weather Outlook National Weather Service North Platte NE 327 PM CDT Thu Sep 16 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-172030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 327 PM CDT Thu Sep 16 2021 /227 PM MDT Thu Sep 16 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Elevated to near critical fire weather conditions will continue this afternoon across portions of the eastern Panhandle and western Sandhills. Thunderstorms are expected to form this evening ahead of a cold front and continue into the overnight hours. Strong to severe storms are possible across much of western and north central Nebraska. Large hail and damaging winds are the main threats. Heavy rain is also possible over north central Nebraska. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Elevated to near critical fire weather conditions are possible in the eastern Panhandle on Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
434 PM MDT Thu Sep 16 2021
NEZ022-056-057-162315-
Deuel NE-Garden NE-Keith NE-
434 PM MDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of far western Keith,
far southern Garden and Deuel Counties through 515 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ovid, or 9 miles west of Julesburg, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area and
Megeath.
This includes Interstate 80 in Nebraska between mile markers 86 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4128 10224 4110 10195 4100 10212 4100 10246
4101 10254
TIME...MOT...LOC 2233Z 226DEG 22KT 4096 10244
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SnivelySpecial Weather Statement
National Weather Service North Platte NE
513 PM MDT Thu Sep 16 2021
NEZ022-056-057-170000-
Deuel NE-Garden NE-Keith NE-
513 PM MDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of west central Keith,
far southern Garden and eastern Deuel Counties through 600 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm near
Julesburg, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area and
Megeath.
This includes Interstate 80 in Nebraska between mile markers 90 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4128 10221 4111 10193 4100 10212 4100 10245
TIME...MOT...LOC 2313Z 233DEG 15KT 4103 10230
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SnivelyThe North Platte radar (KLNX), 166 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Half dollar sized hail and wind gusts to 45 MPH were reported at this location.
Wind gusts estimated at 60 MPH resulted in 3 inch diameter limbs down at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983337, 983339, 983341, 983340, 983344, 983345.